Wyoming, 2020

Heavy Snow and Winter Weather in Wyoming, February 15 to 17, 2020

February 15 to 17, 2020 · NWS CYS · 4 events in 4 counties and zones

Persistent heavy snow impacted the Snowy and Sierra Madre Ranges with over four feet of snow reported at some SNOTELs.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Persistent heavy snow impacted the Snowy and Sierra Madre Ranges with over four feet of snow reported at some SNOTELs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 15, 5:18 PM MST, 42 minutes earlier.

Area forecast discussion, Feb 15, 5:18 PM MST, 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
518 PM MST Sat Feb 15 2020

.UPDATE...
Issued at 515 PM MST Sat Feb 15 2020

We have issued a quick update to adjust the start time of the High
Wind Warning for Bordeaux. WYDOT observations indicate a few gusts
around 55 MPH with sustained winds approaching 40 MPH. Wind should
only get stronger over the next several hours, so we have opted to
start the Warning immediately. Updated hazards sent.

&&

.SHORT TERM...(This evening through Monday)

Issued at 154 PM MST Sat Feb 15 2020

High winds continue to be an issue in Arlington today despite
Craig to Casper pressure gradients decreasing. A WYDOT sensor at
Cooper Cove measured a gust to 72 MPH this morning. Winds have
started gradually declining but pressure gradients will increase
again overnight as a broad mid-level shortwave progresses
eastward. Winds will increase again at Bordeaux and Arlington
tonight and remain at criteria through most of Monday. Travel will
continue to be hazardous on the interstate especially for light
and high profile vehicles who are at risk for blowovers.

With the approach of the trough, mid and upper level flow
will become favorable for orographic uplift in the Snowy and
Sierra Madre Mountain Ranges. Models indicate strong omega on the
windward side of the mountains and RHs at 85 to 90 percent.
Further uplift will be provided by the left front region of a jet
streak. Total QPF over the mountains is 0.75 to 1.20 inches. 2 to
3 feet of snowfall is expected. Gusty winds will further
deteriorate conditions with significant blowing snow. Those
engaged in winter recreation should use caution as conditions can
cause disorientation and erase tracks in the snow. A Winter Storm
Warning goes into effect this evening for the mountains and
continues until Monday night.

Strong rising motion over and near the Laramie range and along
the Pine Ridge in Wyoming and Nebraska will also be favorable for
snowfall Sunday through Monday. 2 to 4 inches of snowfall are in
the forecast with 8 to 10 inches possible over the northern
Laramie Range where uplift is maximized due to the topography.
Moderate impacts are expected especially with Monday being a
holiday so went ahead and issued a Winter Weather Advisory for the
necessary zones. Snowfall will taper off by Monday night but
impacts may remain with slick and snow-covered roads.

.LONG TERM...(Monday night through Saturday)
Issued at 300 PM MST Sat Feb 15 2020

Arctic boundary lays over our northern counties Monday night. Snow
confined to the I-80 Corridor between Sidney and maybe as far
west as Laramie that is expected to end slowly as the front pushes
south.

Fast moving shortwave Wednesday moves through the area. Main issue
with this shortwave looks to be colder temperatures as GFS and
ECMWF dry on PoPs.

Could see an increase in winds Thursday night into Friday as next
shortwave approaches. GFS 700mb winds up to 50-55kts across the
higher terrain of southeast WYoming. Wind headlines for the wind
prone areas likely should this solution persist.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 420 PM MST Sat Feb 15 2020

VFR expected to prevail at most terminals through the period.
Exception looks to be at KRWL where some MVFR cigs and vsbys
expected later this evening into Sunday morning with snow showers
moving by. Higher mtns obscured with snow showers over them.

&&

.FIRE WEATHER...
Issued at 154 PM MST Sat Feb 15 2020

Minimal fire weather concerns as heavy mountain snow expected over
the next 24-36 hours. Even lower areas expected to pick up
accumulating snow...especially along and west of the Laramie
Range. Strong winds expected in the wind prone areas through
Sunday...but given snow and colder temperatures associated...fire
weather concerns not an issue.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 AM Sunday to 8 PM MST Monday for
     WYZ101>105-116.

     High Wind Warning until 8 PM MST Monday for WYZ106-110.

     Winter Storm Warning until 5 PM MST Monday for WYZ112-114.

NE...Winter Weather Advisory from 5 AM Sunday to 8 PM MST Monday for
     NEZ002-003-095.

&&

UPDATE...CLH
SHORT TERM...CW
LONG TERM...GCC
AVIATION...RE
FIRE WEATHER...GCC
Hazardous weather outlook, Feb 15, 2:54 PM MST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
254 PM MST Sat Feb 15 2020

WYZ106-110-162200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
254 PM MST Sat Feb 15 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High winds of 65 to 70 MPH are possible tonight. Travel will be
hazardous for light and high profile vehicles including campers.
Please see the High Wind Warning text for more information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A High Wind Warning will remain in effect until Monday night.
Snowfall amounts of 2 to 5 inches are possible Sunday night into
Monday. Wind and snow will create slick and snow-covered roads and
visibility will be reduced.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-114-162200-
Sierra Madre Range-Snowy Range-
254 PM MST Sat Feb 15 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Significant mountain snowfall is expected beginning tonight. 10 to
15 inches are possible in lower elevations with 2 to over 3 feet
possible at higher peaks. Gusty winds are also in the forecast and
will aid in creating slick roads and reducing visibility. A Winter
Storm Warning goes into effect tonight. Please see the warning
text for more information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Heavy snowfall will continue through Monday. Then the mountains
get a reprieve from the snow at least through the end of the week.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-095-WYZ101>105-116-162200-
Dawes-Box Butte-North Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
South Laramie Range-
254 PM MST Sat Feb 15 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snowfall will begin tonight from west to east. A Winter Weather
Advisory goes into effect this evening. Please see the advisory
text for more information.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Winter Weather Advisory remains in effect until Monday night.
Travel impacts are likely due to slick and snow-covered roads and
reduced visibility in snowfall and blowing snow. Conditions
improve after Monday and the following days look to be calm.

.Spotter information statement...

Spotter activation will not be needed.

NEZ019>021-054-055-096-WYZ107-108-117>119-162200-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-South Sioux-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
254 PM MST Sat Feb 15 2020

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow and gusty winds possible. Expect some minor impacts to travel
on Sunday and Monday. Conditions will then be clam the rest of the
week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ109-111-113-115-162200-
Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
254 PM MST Sat Feb 15 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Snow and blowing snow possible. Minor impacts expected to travel.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow and blowing snow continue Sunday and Monday then quieter
conditions expected for the remainder of the week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 15, 1:53 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
153 PM MST SAT FEB 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
02/15/2020  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

&&

WM
Local storm report, Feb 15, 3:53 PM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MST SAT FEB 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
02/15/2020  M58 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

WM
Local storm report, Feb 15, 4:23 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MST SAT FEB 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     NON-TSTM WND GST 1 NNW ARLINGTON         41.60N 106.21W
02/15/2020  M60 MPH          CARBON             WY   MESONET

            MESONET STATION KARL 0.6 NW ARLINGTON
            (WYDOT).

&&

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Sierra Madre Range

When
February 15, 6:00 PM MST to February 17, 5:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Whiskey Park observation site first reported 12 inches at this time. Blackhall Mountain SNOTEL reported a storm total snowfall of 41 inches through the seventeenth at 6 AM.

Heavy Snow, Snowy Range

When
February 15, 6:00 PM MST to February 17, 6:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Medicine Bow observation site first reported snow over 12 inches at this time. Storm total snowfall of 52 inches reported at this site through event.

Winter Weather, Central Carbon County

When
February 16, 5:00 AM MST to February 17, 1:30 PM MST
Where
Central Carbon County forecast zone
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Poor weather conditions from blowing snow creating slick conditions and low visibility shut down Interstate 80 across the zone and into the North Snowy Range Foothills as rolling closures were implemented to the Nebraska and Colorado State lines along Interstates 25 and 80.

Winter Weather, North Snowy Range Foothills

When
February 16, 5:00 AM MST to February 17, 1:30 PM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Poor weather conditions from blowing snow creating slick conditions and low visibility shut down Interstate 80 across the zone and into Central Carbon County as rolling closures were implemented to the Nebraska and Colorado State lines along Interstates 25 and 80.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870144, 870145, 871621, 871622.